Select Page

I’m sure you’ve heard of the term “Opioid Crisis” before. But why has it come this far? Statistics show that in 2018, about 128 people died every single day because of an opioid overdose, heroin, or from other prescription pain relievers. -How did it start?

In the late 1990’s, new pharmaceutical companies began to distribute these new opioid medications by claiming they were NON-addictive! Specifically, Purdue Pharma was one of these big companies that marketed OxyContin as less addictive than other opioids. If you can believe, they claimed that it was less than 1% addictive. This demonstrates how sometimes we are not able to see the long-term effects of very new drugs because they have not been on the market long enough to study those effects. At the time, many prescribers believed that this was a better option for their patients and that is when the large-scale prescribing began. It wasn’t long that we realized that these opioids were in fact very addictive and caused maybe even more harm than benefit. In 2007, this opioid company pled guilty to criminal charges of misbranding OxyContin with their false claims and had to pay $634 million in fines. However, although addiction may destroy the benefits from this pain reliever, OxyContin is still used today. Sadly, the remarkable commercial success of OxyContin, however, was stained by increasing rates of abuse and addiction. Today, the opioid crisis extends from prescription opioids to illegal opioids as well. However, more than half of the deaths per year are attributed specifically to prescription opioids.

-What are opioids and why can they be so dangerous?

Opioids are a broad group of pain relivers that can be split generally into two groups. This is based from where they are made. They can be naturally derived from a poppy plant like morphine or they can be made directly from a laboratory like fentanyl is. They are used to treat severe pain but are very addictive so they are preferably used only for short term to reduce intense pain. They are usually the pain relivers of choice when patients arrive to the Emergency Department after serious accidents, post-surgical dental procedures, cancer or big post-surgical operations. They are used because despite their side effects they work very well to manage pain.

Why are they addictive you may ask? At LOW doses, they work by binding to opioid receptors in the brain to cause euphoria or the feeling of intense pleasure or excitement and effectively reduce pain. However, over time the person taking this medication may lead to brain changes and require higher doses to feel well at all. At HIGHER doses, the medication can be dangerous because it can cause “respiratory depression” which is the slowing and difficulty of breathing and the slowing of the heart rate. This risk is increased by taking additional medications that are depressants or the addition of alcohol.

-Who is at risk of getting addicted to an opioid?

ANYONE could be at risk for the development of addiction after using long term. It is best to talk to you doctor and let them know you prefer short term options if necessary. However, the vulnerability of becoming addicted could vary from person to person. Among many other factors, chances of becoming addicted to medications can increase with

· Family history of addiction

· Abuse, neglect, or other traumatic experiences

· Mental disorders including depression and anxiety

· Early age use of drugs

· Method of use: Injection or smoking could increase its addictive properties

It is more than just will power to not become addicted to opioids… Opioids can literally change a person’s brain function and cause them to have very powerful carvings and compulsions for more of the drug.

-What is being done to help on the prescriber side of the problem?

Federal agencies like the Drug Enforcement Agency (DEA) and Food & Drug Information (FDA) have a responsibility to help reduce the number of new cases of opioid addiction that is leading to preventable death in many Americans. The DEA is working hard to implement prescription monitoring programs at the state level for CII and CIIIs. The DEA is also working with the Department of Justice to obtain enforcement power to prosecute physicians for illegal overprescribing.

-What can you do if a loved one is taking opioids?

You should know are the common signs and symptoms of drug abuse. Those include

· Neglecting responsibilities (flunking class, no going to work, not picking up the kids from school)

· Doing dangerous activities while on medication (driving on drugs, using dirty needles, unprotected sex)

· Problems in your relationship (constant fights with family members or loss of friends)

Physical Warning Signs

· Blood shot eyes, dropping eyes, constricted pupils

· Sudden weight changes, gain or loss

· Poor physical appearance, non-groomed

· Slurred speech, tremor or impaired coordination

· Sudden itching or flushing

· Drowsiness or dizziness

· Inability to concentrate

TALK to your loved one and be there for them. Offer them options or better solutions. There are many programs available to help with opioid addiction such as rehab. DO YOUR PART for your loved one. Ask your doctor to prescribe NALOXONE Nasal Spray or injection for accidental overdose of a family member. The family member should be the person that knows how to use the medication since the overdosed person may be unresponsive. Naloxone is a narcotic overdose rescue medication that can block the effects of the pain medication so that the symptoms of overdose can be reversed. It can work within minutes and is important to have in case of an emergency. NARCAN (naloxone) Nasal Spray was developed to be used at home without the need for any medical training. Naloxone has saved thousands of lives since it was developed for at home use.

-How do you know if a loved one has overdosed on their pain medication?

If you find a loved one unconscious or unresponsive and you know they have been using pain medications then here are a few signs that can suggest opioid overdose:

· After tapping, they are not waking up

· They may not be breathing and if they are it is very shallow

· They may appear to be snoring or gurgling

· Their finger tips or lips may appear blue because a lack of oxygen

Call 911 immediately and if you have a Naloxone you can proceed to use it as directed until professional help arrives.